How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • Go back-and-forth until satisfied
    Rate the answer you receive.
Ask the-good-doctor Your Own Question
the-good-doctor
the-good-doctor, Board Certified Physician
Category: Medical
Satisfied Customers: 72761
Experience:  Medical Doctor
55099014
Type Your Medical Question Here...
the-good-doctor is online now

I have been referred to a specialist haematologist because I

Customer Question

I have been referred to a specialist haematologist because I have clots in my legs and low fibrinogen.
JA: What are all your symptoms? Are you taking any medication?
Customer: I have superficial clots on both legs. No, other than some herbal supplements - grape extract and horse chestnut
JA: Got it. When was your last doctor visit? What did you discuss?
Customer: I saw a doctor yesterday. They said thinners aren't normally given for superficial clots but that I would need to see a haematologist because of the low fibrinogen. I can't get an appointment for 6 weeks.
JA: Thank you so much for your time. Finally, is there anything else in your medical history you think the Doctor should know?
Customer: I had clots two years ago in one leg. I had a bike accident two months ago and broke two ribs. I had two days in hospital and was on string painkillers - morphene
Submitted: 14 days ago.
Category: Medical
Expert:  the-good-doctor replied 14 days ago.

Hello. I'mCustomer licensed and practicing physician. Excellent service is my goal.

Expert:  the-good-doctor replied 14 days ago.

I'm very sorry about this.

What meds are you on?

you should be on strong blood thinners at this point

Customer: replied 14 days ago.
that doesn't make sense. I have low fibrinogen according to my blood test - meaning my blood ISN'T clotting. And yet I have superficial blood clots
Expert:  the-good-doctor replied 14 days ago.

the fibrinogen is being chewed up by the clots

that is why it is low

Expert:  the-good-doctor replied 14 days ago.

If they are superficial, you may not need blood thinners.

But you will need a hematologic workup to see if you have certain problems with clotting factors

Customer: replied 14 days ago.
But I have been told superficial clots do not warrant blood thinners
Expert:  the-good-doctor replied 14 days ago.

Yes, I replied above. I thought they were deep clots too.

Customer: replied 14 days ago.
no, I had duplex scans and they are just superficial
Expert:  the-good-doctor replied 14 days ago.

Okay good.

Customer: replied 14 days ago.
the fibrinogen would normally be low then with superficial clots? The thing is, I had the same issue two years ago hence the blood test to see why the clots are occurring. Could the two days in hospital and morphine have stimulated clotting?
Expert:  the-good-doctor replied 14 days ago.

1)yes the fibrinogen can be low with superficial clots

2)yes hospitalization and IV meds can do it too

Customer: replied 14 days ago.
OK, so I just wait for my consultant appointment in a few weeks? It's very difficult not to imagine the clots are getting worse! :-) The last time it happened it was about 6 weeks between scans. Can I assume the clots to be reasonably stable and not fast growing if they aren't seeing me immediately?
Expert:  the-good-doctor replied 14 days ago.

That is correct.

Superficial clots generally don't spread or do anything else or go to deep veins

Customer: replied 14 days ago.
OK, thank you for putting my mind at ease.
Expert:  the-good-doctor replied 14 days ago.

You are very welcome :)

Customer: replied 14 days ago.
OH, should I be on my feet exercising or lying down with feet raised? Is t OK to run or can the impact dislodge the clots?
Expert:  the-good-doctor replied 14 days ago.

you can walk

not run

and elevate the legs

Customer: replied 14 days ago.
thank you
Expert:  the-good-doctor replied 14 days ago.

you are very welcome :)